New Mexico, 2018

Drought in New Mexico, September 11 to 30, 2018

September 11 to 30, 2018 · NWS EPZ · 1 event in 1 county or zone

Extended dry conditions caused the extension of Severe(D2) drought conditions into the southeast portion of Otero County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Extended dry conditions caused the extension of Severe(D2) drought conditions into the southeast portion of Otero County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 5:53 AM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 5:53 AM MST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
653 AM MDT Tue Sep 11 2018

.SYNOPSIS...
The trend has been toward drier conditions and fewer storms across
the Borderland the past few days, but we still keep just enough
moisture across the region to allow for a few afternoon and
evening storms. Most locations will stay dry, but isolated afternoon
storms are expected over the area mountains with a few additional
storms over the lowlands later in the day. As high pressure aloft
continues to build over the region through the week the chances
for storms will diminish. Expect generally dry conditions with
plenty of sunshine and warm late-summer temperatures.

&&

.DISCUSSION...
High pressure building in from the west, and a drier atmosphere,
continue to tease the region with the promise of a dry day, but
residual moisture over the region and a weakness in that ridge
keeps the threat of mainly isolated storms a real possibility yet
again today. Last night's PW number on the EPZ sounding would
suggest an atmosphere too dry for storms, but we keep a somewhat
moist E/SE low level flow to keep some low-level moisture over the
region. Aloft we have help in the form of a minor wave tracking
across the top of this skinny ridge over the region. Looking at
mid and upper-level streamlines there is a fair amount of
diffluence aloft to induce a bit of lift aloft. Surface temps
will continue to run a couple of degrees above average. Despite
the weak dynamics and drier conditions, orographics, warm temps,
moderate moisture, and instability aloft suggest we keep POPs in
the forecast for today. We do expect the coverage to continue to
shrink with most locations remaining dry.

Heading through the rest of the 7-day forecast period, we see very
little change in the general pattern over the area. The upper ridge
centers over our area, and then focuses a bit east, and then jogs
back overhead through the week and next weekend, but it doesn't
look to move away. This effective creates a mini-blocking pattern
over the CWFA which keeps low pressure systems from the Pac NM
and the Gulf of Mexico from penetrating our region. Thus we keep
any good influx of moisture out of the region, as well as any
dynamics that would help promote storm development. Thus the week
ahead looks primarily dry for most of the CWFA. The upper ridge
isn't particularly strong, so although temps will be slightly
warm, they won't be extreme.

&&

.AVIATION...Valid 11/12Z-12/12Z...
VRF conditions for all terminals through the period. General
conditions..P6SM FEW-SCT090-110 SCT-BKN150-200. Winds 180 to 270
AOB 12kts. ISOL to SCT MTN -TSRA VRB25G35KTS BKN050-070 aft 18Z.
Few -TSRA over lowlands aft 22Z. Poss tempo VRB25G35kts with BLDU.

&&

.FIRE WEATHER...
An upper high will be shifting from over the Pacific to the
Borderland over the coming days which will limit thunderstorm
development to just a couple isolates mountain storms. This will
also bring continued warm temperatures with highs at, to slightly
above, normal. Relative humidities will be near 20 percent for
the lowlands and mid 20s to mid 30s in area mountains. Winds will
be light through the period. Little change is expected in this
pattern for the upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  68  95  68 /   0   0   0   0
Sierra Blanca           87  63  90  62 /   0   0   0   0
Las Cruces              91  64  93  64 /   0  10   0   0
Alamogordo              89  62  92  64 /  20  20   0   0
Cloudcroft              67  47  69  51 /  30  30  20  10
Truth or Consequences   90  65  92  64 /   0  10   0   0
Silver City             87  58  89  59 /  20  20  10   0
Deming                  92  61  93  63 /   0  10   0   0
Lordsburg               92  63  92  64 /   0   0   0   0
West El Paso Metro      92  68  94  68 /   0   0   0   0
Dell City               90  63  94  64 /   0   0   0   0
Fort Hancock            92  65  94  65 /   0   0   0   0
Loma Linda              88  62  90  64 /   0   0   0   0
Fabens                  92  64  95  66 /   0   0   0   0
Santa Teresa            91  65  93  66 /   0   0   0   0
White Sands HQ          90  64  93  65 /   0  10   0   0
Jornada Range           91  63  93  64 /   0  10   0   0
Hatch                   92  64  94  64 /   0  10   0   0
Columbus                92  63  94  66 /   0  10   0   0
Orogrande               90  64  93  65 /   0  10   0   0
Mayhill                 76  54  78  54 /  30  30  20   0
Mescalero               78  53  79  56 /  30  30  20  10
Timberon                75  51  77  54 /  30  30  20   0
Winston                 83  50  85  54 /  20  10  20  10
Hillsboro               88  60  90  61 /  10  10  10   0
Spaceport               90  63  92  64 /   0  10   0   0
Lake Roberts            83  46  84  53 /  20  20  20  10
Hurley                  87  57  88  59 /  10  10  10   0
Cliff                   91  54  91  59 /  10  10  10   0
Mule Creek              89  52  89  60 /  10   0  10   0
Faywood                 87  59  90  61 /  10  10  10   0
Animas                  92  65  91  64 /   0   0   0   0
Hachita                 92  63  93  63 /   0  10   0   0
Antelope Wells          91  64  91  62 /   0   0  10   0
Cloverdale              88  61  88  61 /  10   0  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Sep 11, 10:49 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1149 AM MDT Tue Sep 11 2018

NMZ401>417-TXZ418>424-121800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1149 AM MDT Tue Sep 11 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Slight chance for thunderstorms through early this evening mainly
around the higher mountains. Brief heavy rains and wind gusts to
40 mph possible with any storms.

Otherwise most of the region will remain dry.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Seasonably hot and mostly dry weather expected each day except for
slight chances of mainly high mountain area thunderstorms in the
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be required.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Otero Mesa

When
September 11, 12:00 PM MST to September 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought conditions were brought south into the southeastern portion of Otero County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786115.